New Mexico, 2018

Tornadoes and Flash Flood in New Mexico, May 21, 2018

May 21, 2018 · NWS ABQ · 32 events in 9 counties and zones

A deep fetch of moisture surged north and west into New Mexico on May 21, 2018 ahead of an upper level low pressure system approaching from Arizona. The combination of strong afternoon heating and moist instability allowed showers and thunderstorms to develop along the Continental Divide during the mid to late morning hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep fetch of moisture surged north and west into New Mexico on May 21, 2018 ahead of an upper level low pressure system approaching from Arizona. The combination of strong afternoon heating and moist instability allowed showers and thunderstorms to develop along the Continental Divide during the mid to late morning hours of the 21st. Hail, high winds, and funnel clouds were reported along the Continental Divide before spreading northeastward into the Rio Grande Valley during the early afternoon. A cluster of thunderstorms that developed just southwest of the Albuquerque Metro Area around 3 pm dumped copious amounts of hail and torrential rainfall across the city. Some parts of Albuquerque reported up to one inch of rain in less than 20 minutes. One woman was killed and five others injured when they were swept away in the urban drainage system designed to carry flood waters. These storms shifted east into the high plains of eastern New Mexico through the late afternoon and evening hours with more widespread severe weather. The Raton area also saw copious amounts of hail and heavy rainfall. Lincoln County was particularly hard hit with large hail up to the size of golf balls. Hail accumulated to at least one foot east of Alto as several severe storms moved over the same area. A funnel cloud was also spotted to the northeast of Ruidoso Downs. Heavy rainfall and small hail spread eastward into the plains through the overnight hours where many parts of eastern New Mexico picked up between one and two inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 4:41 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, May 21, 4:41 AM MST, 5 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 AM MDT Mon May 21 2018

.AVIATION...
12Z TAF CYCLE
Southwest flow aloft will continue over NM today as a closed low over
central/srn CA sinks slowly sewd today and tonight. Surface high
pressure over central KS with sfc low over southeast UT continues to
result in light to moderate east to se sfc winds. MVFR to IFR cigs
and patchy br will slowly improve over the east aft 21/15Z with
showers and tstms breaking out from the Contdvd to the central mt
chain aft 21/16Z and become more widespread aft 21/20Z. Some of the
storms could become strong to possibly severe with large hail and
gusty winds btwn 21/21Z-22/06Z. A secondary band of showers and
storms will move east-sewd through northern and central NM after
22/00Z. Showers and storms shift east and diminish after 22/06Z.

33

&&

.PREV DISCUSSION...252 AM MDT Mon May 21 2018...
.SYNOPSIS...
Rain chances are on the uptrend today in the form of thunderstorms as
Gulf moisture continues to increase across the state in advance of a
Pacific low, currently over central California. Strong storms are
likely by late afternoon and evening, with a few possibly becoming
severe. Storms will shift east overnight and focus over the eastern
half of the state. Drier air will overtake western New Mexico
Tuesday, with storms continuing to favor the eastern half. A dry
airmass will push further east Wednesday, causing storms to focus
closer to the Texas border. A warming and drying trend is forecast
from late week into the weekend, with above normal temperatures and
many locales hitting up into the 90s for highs.

&&

.DISCUSSION...
Moisture advection is underway ahead of an upper level low that is
currently closing-off over central California. Gulf moisture is
working northwest across the state and will send the PWAT at KABQ up
to between 0.85-0.95" by this evening, which is above the 90th
percentile for the day and only a few hundredths of an inch below
daily record values. Plenty of moisture, combined with increasing
instability and the approach of the upper low, will bring good
chances for thunderstorms to much of central and eastern New Mexico
later today and overnight into Tuesday morning. Well developed, deep
convection is likely by late day with a few storms possibly becoming
severe. In particular, the latest NAM has sbCAPE of 1500-2700 J/kg in
the lower/middle RGV by late day, with LIs of -5 to -7C and 0-6km
Bulk Shear of 30-40kts, which may be sufficient for supercell
thunderstorms. Be aware that strong to severe storms may impact the
I-25 corridor between Santa Fe, Albuquerque and Socorro during the
evening rush hour. Another focus area later today for strong to
severe storms will be the South Central Mountains and nearby
highlands thanks in part to the added forcing associated with upslope
low level flow and higher surface dewpoint temperatures. Storms are
forecast to shift east overnight as the upper low makes slow
eastward progress. A dry slot is forecast to rotate around the base
of the upper low into our area Tuesday, which will sharpen-up a
dryline with daytime heating/mixing. Chances for storms on Tuesday
will be confined to the Northern Mountains and eastern New Mexico. By
Wednesday, the upper low will open-up and pull off to the northeast
from over the Great Basin. Southwest flow and a dry airmass will be
the story for western and central New Mexico, but chances for storms
will persist across far eastern portions of the state where Gulf
moisture will hang-on through Wednesday night.

An upper level ridge is forecast to amplify over the Intermountain
West late Thursday into Friday, then shift east over Rockies and New
Mexico on Saturday. Look for a warming trend late week into the
weekend, with above normal temperatures forecast. The Albuquerque
Sunport is forecast to hit above 90 degrees for highs from Friday
through Sunday.

11

&&

.FIRE WEATHER...
Best shot in quite some time at wetting rainfall (< 0.10") for areas
of central and especially eastern New Mexico today and tonight. Main
fire weather concern is dry thunderstorms on the edge of low-level
Gulf moisture near and west of the continental divide this
afternoon. Elsewhere, showers and thunderstorms will be primarily
wet with strong to severe storms with large hail possible most areas
but especially east.

Drier air moves into western and central NM Tuesday, confining
showers and thunderstorms to the eastern plains. Thunderstorm
chances remain across eastern NM Wednesday afternoon and evening
before drier air moves in to all areas except southeast plains
Thursday.

Models agree that moderate southwest flow aloft will transition into
an upper-level ridge Friday. Despite above average temperatures, a
dry and unstable airmass Friday into the weekend, critical fire
weather conditions are not expected as winds remain below criteria.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, May 21, 2:49 AM MST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Mon May 21 2018

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible later today and tonight across
much of central and eastern New Mexico, with large hail and damaging
winds being the primary threats. A few dry storms are possible near
the Continental Divide this afternoon and may produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible late Tuesday across much of
eastern New Mexico then again on Wednesday, but closer to the Texas
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today for much of central
and eastern New Mexico due to the potential for severe storms.

11

In the hours before

Special weather statement, May 21, 10:01 AM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1101 AM MDT MON MAY 21 2018

NMZ506-508-211730-
Southwest Mountains-West Central Mountains-
1101 AM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CATRON COUNTY UNTIL
1130 AM MDT...

At 1101 AM MDT, Doppler radar was tracking a strong thunderstorm near
Datil, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Datil.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3411 10783 3413 10804 3448 10807 3446 10774
TIME...MOT...LOC 1701Z 184DEG 21KT 3420 10793

44

The radar

The Albuquerque radar (KABX), 145 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 funnel cloud, 3 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Catron

When
May 21, 10:05 AM MST to 10:08 AM MST
Where
Catron County, 1.34 mi NW of Datil
Measured
0.88 in hail
Reported by
Public
Coordinates
34.156, -107.854

Nickel size hail in Datil.

Funnel Cloud, Catron

When
May 21, 10:05 AM MST to 10:07 AM MST
Where
Catron County, Datil
Reported by
Broadcast Media
Coordinates
34.140, -107.840

Local media shared imagery of a funnel cloud near Datil on Twitter.

Hail, Catron

When
May 21, 10:10 AM MST to 10:13 AM MST
Where
Catron County, 5.38 mi NW of Datil
Measured
0.75 in hail
Reported by
Public
Coordinates
34.200, -107.900

Hail up to the size of pennies a few miles northwest of Datil.

Hail, Cibola

When
May 21, 11:30 AM MST to 11:45 AM MST
Where
Cibola County, 4.2 mi SE of Grants
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
35.101, -107.796

Significant hail covering Interstate 40 resulted in motor vehicle crashes between mile markers 76 and 77. Hail size has been estimated.

Hail, Socorro

When
May 21, 11:40 AM MST to 11:44 AM MST
Where
Socorro County, 21.76 mi NW of Lava
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.750, -107.210

Nickel size hail reported at Kelly Ranch.

Thunderstorm Wind, Cibola

When
May 21, 11:45 AM MST to 11:50 AM MST
Where
Cibola County, 3.36 mi E of Grants
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
35.151, -107.781

A wind gust up to 68 mph reported at Lookout Ranch.

Hail, Socorro

When
May 21, 12:40 PM MST to 12:42 PM MST
Where
Socorro County, Socorro
Measured
0.75 in hail
Reported by
Public
Coordinates
34.060, -106.900

Penny size hail and heavy rain reported on the NM Tech campus.

Heavy Rain, Bernalillo

When
May 21, 1:30 PM MST to 2:00 PM MST
Where
Bernalillo County, 1.27 mi SE of Albuquerque
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.110, -106.611

An intense burst of rainfall dropped a quick one half inch to one inch of rainfall along with abundant hail in the Midtown area of Albuquerque. Six individuals occupying the urban flood control system were swept away. Five individuals were rescued but the sixth succumbed to flood waters.

Hail, Bernalillo

When
May 21, 1:41 PM MST to 1:43 PM MST
Where
Bernalillo County, 2.83 mi E of Albuquerque
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.120, -106.580

Nickel size hail near Aztec Road and San Mateo Boulevard.

Hail, Bernalillo

When
May 21, 1:42 PM MST to 1:44 PM MST
Where
Bernalillo County, 4.19 mi WNW of Carnuel
Measured
1 in hail
Reported by
Social Media
Coordinates
35.080, -106.530

Quarter size hail reported near Menaul Boulevard and Juan Tabo Boulevard.

Hail, Bernalillo

When
May 21, 1:45 PM MST to 1:47 PM MST
Where
Bernalillo County, 1.56 mi E of Albuquerque
Measured
1 in hail
Reported by
Public
Coordinates
35.117, -106.603

Quarter size hail near Candelaria Road and Carlisle Boulevard.

Hail, Sandoval

When
May 21, 1:48 PM MST to 1:50 PM MST
Where
Sandoval County, 3.06 mi SW of Rio Rancho
Measured
0.75 in hail
Reported by
Public
Coordinates
35.240, -106.700

Penny size hail near Southern Boulevard and Unser Boulevard.

Hail, Bernalillo

When
May 21, 1:50 PM MST to 1:53 PM MST
Where
Bernalillo County, 5.13 mi E of Albuquerque
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.110, -106.540

Penny size hail near Menaul Boulevard and Moon Street.

Thunderstorm Wind, Bernalillo

When
May 21, 1:50 PM MST to 1:53 PM MST
Where
Bernalillo County, 2.68 mi NW of Albuquerque
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.150, -106.660

A large tree branch was blown down in Los Ranchos de Albuquerque.

Hail, Bernalillo

When
May 21, 1:53 PM MST to 1:56 PM MST
Where
Bernalillo County, 2.37 mi ENE of Carnuel
Measured
1 in hail
Reported by
Public
Coordinates
35.070, -106.420

Quarter size hail at Carnuel.

Hail, Bernalillo

When
May 21, 2:00 PM MST to 2:03 PM MST
Where
Bernalillo County, 6.02 mi ENE of Albuquerque
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.150, -106.530

Hail up to the size of pennies near Indian School Road and Morris Street.

Hail, Socorro

When
May 21, 2:00 PM MST to 2:02 PM MST
Where
Socorro County, 18.52 mi W of Magdalena Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.080, -107.620

Hail up to the size of pennies at the National Radio Astronomy Laboratory.

Hail, Colfax

When
May 21, 2:00 PM MST to 3:00 PM MST
Where
Colfax County, Raton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.900, -104.440

A series of thunderstorms that moved across the Raton area produced several inches of hail accumulation. Hail size is estimated.

Funnel Cloud, Sandoval

When
May 21, 2:23 PM MST to 2:29 PM MST
Where
Sandoval County, 3.74 mi NNE of Cochiti Pueblo
Reported by
Trained Spotter
Coordinates
35.662, -106.331

A funnel cloud was spotted from the Cochiti Golf Club.

Tornado, Sandoval

When
May 21, 2:35 PM MST to 2:38 PM MST
Where
Sandoval County, 6.2 mi NNE of Cochiti Pueblo to 2.76 mi S of Frijoles
Rating
EF0
Path length
3.84 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
35.690, -106.300

An observer spotted a funnel cloud near Bandelier National Monument that briefly made contact with the ground as noted by surface dust swirls.

Thunderstorm Wind, Rio Arriba

When
May 21, 3:15 PM MST to 3:20 PM MST
Where
Rio Arriba County, Espanola
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.000, -106.070

Thunderstorm outflow produced a peak wind gust to at least 60 mph. A dust storm along the boundary lowered visibility below one quarter mile.

Hail, Torrance

When
May 21, 4:05 PM MST to 4:09 PM MST
Where
Torrance County, 4.3 mi SSW of Progresso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.420, -105.890

Hail up to the size of quarters 11 miles west-northwest of Cedarvale.

Hail, Lincoln

When
May 21, 5:55 PM MST to 5:58 PM MST
Where
Lincoln County, 0.96 mi WSW of Glencoe
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.406, -105.466

Hail up to the size of golf balls.

Hail, Lincoln

When
May 21, 6:26 PM MST to 6:29 PM MST
Where
Lincoln County, 1.45 mi NNE of Alto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.418, -105.668

Quarter size hail north of Alto. Several severe thunderstorms that moved over this area ended up producing at least 12 inches of hail to the east of Alto.

Hail, Lincoln

When
May 21, 6:42 PM MST to 6:52 PM MST
Where
Lincoln County, 1.6 mi NNW of Corona Faa Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.143, -105.676

Hail up to the size of quarters accumulated along U.S. Highway 54 southwest of Corona.

Funnel Cloud, Lincoln

When
May 21, 6:50 PM MST to 6:53 PM MST
Where
Lincoln County, 3 mi NE of Ruidoso Downs
Reported by
Public
Coordinates
33.361, -105.563

An observer spotted a funnel cloud with a thunderstorm a few miles northeast of Ruidoso Downs.

Tornado, Torrance

When
May 21, 6:50 PM MST to 6:51 PM MST
Where
Torrance County, 3.49 mi ENE of Cedarvale to 3.77 mi E of Cedarvale
Rating
EF0
Path length
0.28 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.380, -105.640

Spotters observed a brief landspout tornado several miles northwest of Corona.

Hail, Lincoln

When
May 21, 6:52 PM MST to 6:58 PM MST
Where
Lincoln County, 4.38 mi SW of (4cr)corona
Measured
0.88 in hail
Reported by
Public
Coordinates
34.201, -105.649

Hail up to the size of nickels accumulated two inches deep along U.S. Highway 54 southwest of Corona.

Hail, Lincoln

When
May 21, 6:57 PM MST to 7:07 PM MST
Where
Lincoln County, 4.97 mi NNE of Corona Faa Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.190, -105.650

Hail up to the size of pennies accumulated along U.S. Highway 54 southwest of Corona.

Hail, Lincoln

When
May 21, 7:01 PM MST to 7:04 PM MST
Where
Lincoln County, 0.69 mi S of (4cr)corona
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.240, -105.600

Hail up to the size of half dollars reported one mile south of Corona.

Tornado, Lincoln

When
May 21, 7:07 PM MST to 7:10 PM MST
Where
Lincoln County, 8.61 mi E of Corona Faa Airport to 10.87 mi E of Corona Faa Airport
Rating
EF0
Path length
2.39 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.110, -105.520

Spotters observed a wall cloud consolidate into a funnel then touch down to the surface with light debris and dust swirls for three minutes.

Flash Flood, Lincoln

When
May 21, 8:00 PM MST to 10:00 PM MST
Where
Lincoln County, 3.32 mi SSE of Arabela to 4.06 mi S of Arabela
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.538, -105.143

Storm chasers reported flash flooding along NM-368 from Escondido Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Bernalillo2018-05-21FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746837, 746846, 746836, 746847, 746843, 746840, 746848, 746849, 746850, 746852, 746860, 746854, 746855, 746858, 746856, 746857, 746861, 746864, 747440, 747442, 746865, 746866, 746879, 746883, 746881, 746880, 747448, 746882, 746885, 746884, 747447, 746886.